Tennessee, 2016

Damaging Winds in Tennessee, August 5, 2016

August 5, 2016 · NWS OHX · 3 events in 3 counties and zones

Scattered thunderstorms developed across Middle Tennessee during the afternoon hours on August 5. A few reports of wind damage were received in eastern and southern portions of the Nashville metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed across Middle Tennessee during the afternoon hours on August 5. A few reports of wind damage were received in eastern and southern portions of the Nashville metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 5, 11:11 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 5, 11:11 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1211 PM CDT FRI AUG 5 2016

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

The main concern today is heat and humidity, especially for areas
west of Interstate 65. A heat advisory will be issued for many of
our western counties this afternoon for heat index values around
105. Other areas west of the Plateau will be nearly as miserable
with heat indices from 100-105. Actual highs today will be mostly
in the mid 90s, except upper 80s Plateau.

The coverage of showers and storms will be much lower today than
yesterday. The upper trough that crossed our area yesterday will
move off to the east as a narrow ridge axis with drier air
arrives. Storms that develop today will be isolated, mainly over
the Plateau through mid afternoon. By late afternoon, our
northwest counties could see increased thunderstorm coverage. The
MCS currently over MO/IL is expected to push an outflow boundary
down toward TN. Our northwest counties are projected to have capes
increasing near 2000 j/kg by evening and will be primed for new
development along the approaching boundary. The development and
coverage of storms is uncertain, but models suggest an upper level
impulse could come into play, resulting in at least marginal
severe storm potential.

The outflow boundary along with an actual cold front will arrive
across Mid Tn tonight into Saturday, bringing increasing shower
and thunderstorm coverage. Saturday will bring high coverage of
showers and thunderstorms, although there will be rain free times,
allowing temperatures to reach the lower 90s most areas, except
mid 80s Plateau. The increased pops and clouds should keep
conditions away from heat advisory criteria.

Drier air will gradually move in Saturday night and Sunday with
decreasing pops and more tolerable temperature and humidity
levels that will continue into Monday.

For Tuesday through Thursday, conditions look warm and humid
again. A pretty good amount of moisture will stream in from the
southeast, resulting in at least scattered thunderstorms each day.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/CKV/CSV...Surface boundary is closing in on Middle Tennessee
from the north, with hot, muggy air blanketing the mid state.
PWAT's are a bit lower today so the air is less unstable, but we
are already seeing isolated cells popping up along the Cumberland
Plateau & southern KY. Our rain chances will increase through the
night and especially tomorrow as the surface front pushes through
the mid state.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening FOR Dickson-Hickman-
Houston-Humphreys-Lawrence-Lewis-Montgomery-Perry-Stewart-Wayne.

&&

DISCUSSION......21
AVIATION........08
Hazardous weather outlook, Aug 5, 4:35 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
535 AM CDT FRI AUG 5 2016

TNZ005-006-023>025-056>058-093-094-061030-
STEWART-MONTGOMERY-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-LEWIS-
WAYNE-LAWRENCE-
535 AM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HEAT ADVISORY THIS AFTERNOON AND EVENING...WITH THE MAXIMUM HEAT
INDEX PUSHING TO BETWEEN 105 AND 108 DEGREES. HOT WEATHER SAFETY
WILL BE OF PARAMOUNT IMPORTANCE.

A FEW STRONG STORMS...WITH HEAVY DOWNPOURS AND GUSTY WINDS...ARE
POSSIBLE TONIGHT AS A COLD FRONT APPROACHES THE AREA. PONDING OF
WATER AND MINOR TREE DAMAGE MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG STORMS...WITH HEAVY DOWNPOURS AND GUSTY WINDS...ARE
POSSIBLE SATURDAY AS A COLD FRONT MOVES IN. PONDING OF WATER AND
MINOR TREE DAMAGE MAY OCCUR.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

TNZ007>011-026>034-059>066-075-077>080-095-061030-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-CHEATHAM-DAVIDSON-WILSON-
TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-GILES-
535 AM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

MAXIMUM HEAT INDEX VALUES ARE EXPECTED TO PUSH TO BETWEEN 100 AND
104 DEGREES THIS AFTERNOON...AND HOT WEATHER SAFETY WILL BE
IMPORTANT.

A FEW STRONG STORMS...WITH HEAVY DOWNPOURS AND GUSTY WINDS...ARE
POSSIBLE TONIGHT AS A COLD FRONT APPROACHES THE AREA. PONDING OF
WATER AND MINOR TREE DAMAGE MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG STORMS...WITH HEAVY DOWNPOURS AND GUSTY WINDS...ARE
POSSIBLE SATURDAY AS A COLD FRONT MOVES IN. PONDING OF WATER AND
MINOR TREE DAMAGE MAY OCCUR.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

19

In the hours before

Special weather statement, Aug 5, 12:24 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
124 PM CDT FRI AUG 5 2016

TNZ007-008-051900-
ROBERTSON TN-SUMNER TN-
124 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTSON AND
NORTHERN SUMNER COUNTIES UNTIL 200 PM CDT...

AT 123 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PORTLAND...OR 18 MILES NORTHWEST OF GALLATIN...MOVING SOUTHEAST AT 15
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALLATIN...CROSS PLAINS...PORTLAND...ORLINDA...MITCHELLVILLE...
COTTONTOWN...OAK GROVE AND BLACK JACK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3665 8640 3659 8627 3638 8647 3658 8672
      3665 8665 3665 8659 3663 8657 3664 8655
      3664 8654 3665 8651
TIME...MOT...LOC 1823Z 307DEG 14KT 3662 8659

ROSE

The radar

The Nashville radar (KOHX), 6 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
August 5, 12:55 PM CST
Where
Sumner County, Hendersonville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
36.280, -86.620

The Tennessean reported several trees and power lines were blown down across Hendersonville.

Thunderstorm Wind, Wilson

When
August 5, 1:00 PM CST to 1:05 PM CST
Where
Wilson County, 0.36 mi ESE of Greenlawn to 1.01 mi S of Greenlawn
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.248, -86.564

NWS employees and social media reports indicated a microburst affected areas near and south of the NWS Nashville office in far northwest Wilson County. One large tree was blown down clipping a house on Needmore Road east of Avalon Bay Drive, and another large tree was blown down at East Shady Trail at Lakeshore Drive. Other large tree limbs were blown down in the side streets around these areas. All damage was in a N to S direction with winds estimated from 50 to 60 mph.

Thunderstorm Wind, Williamson

When
August 5, 1:30 PM CST
Where
Williamson County, 1.16 mi ESE of West Harpeth
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.842, -86.902

Social media reports indicated two trees were blown down across West Harpeth Road west of Hunter Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656753, 656754, 656755.